Ohio, 2017

Tornado and Flood in Ohio, November 5 to 6, 2017

November 5 to 6, 2017 · NWS PBZ · 10 events in 5 counties and zones

A series of shortwaves and an approaching cold front produced rounds of showers and thunderstorms on the 5th and early on the 6th. A break in the precipitation in the afternoon allowed for sufficient heating and modest instability to support some strong to severe storms in the evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$27,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

A series of shortwaves and an approaching cold front produced rounds of showers and thunderstorms on the 5th and early on the 6th. A break in the precipitation in the afternoon allowed for sufficient heating and modest instability to support some strong to severe storms in the evening. In addition, dry air in the mid-levels enhanced the downburst potential. There were several reports of downed trees and power lines across eastern Ohio and western Pennsylvania. A tornado was also confirmed near Calcutta, Ohio. Periods of moderate rainfall of up to 2.5-3.0 inches also produced flooding across the region, despite the rather dry antecedent conditions.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Nov 5, 5:33 PM EST, 1 hour 12 minutes earlier.

Area forecast discussion, Nov 5, 5:33 PM EST, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
533 PM EST Sun Nov 5 2017

.SYNOPSIS...
Showers and thunderstorms expected tonight. Widespread and
significant rain could produce localized flooding tonight and
Monday morning with the passage of a cold front.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
We currently sit in a temporary window of dry weather in between
waves. Some clearing exist across southern portions of the
forecast area where temperatures continue in the low 70s.

Upstream, showers and thunderstorms are already ongoing over
portions of northern and central Ohio near and just ahead of
the potent cold front. With the front expected to make little
eastward movement through the early evening, we'll be watching
these storms from afar for a while. Later this evening, however,
the eastward push of the mid-level trough will deliver any
ongoing convection to our forecast area. While current and
forecast sky conditions are pessimistic on clearing potential,
favorable upstream conditions should be enough to sustain strong
to severe thunderstorms on their trek through Ohio and into
northwestern PA. Only modest instability (500-750 J/kg) is
noted on the SPC Mesoanalysis page, but support for sustained
deep convection will come in the form of a developing upper-
level (200-400mb) jet couplet and strengthening mid-level wind.
On top of this, the 12z sounding from ILN showed a deep layer of
dry air from 500-700mb, which could support strong to severe
downdrafts, if entrained into deep convection. SPC has now
issued a Severe Thunderstorm Watch for portions of the area
generally north of I-70 from Ohio through Washington and
northward. At the moment, bowing segments are large line of
thunderstorms poised to move into the area will be the main
problem, which could also yield a localized tornado threat given
the LEWP-like depiction on current radar mosaics.

Along with the threat of strong to severe thunderstorms, comes
the potential for flash flooding despite residual early Autumn
dryness and the climatologically unfavorable time of year. As
the surface front and mid-level trough approach this evening,
deep layer shear will run parallel to the boundary allowing for
training thunderstorms. Mid-level moisture transport will
enhance to the tune of 50-65kts boosting PWATs to near daily
record values (NAM/GFS showing 1.3 to 1.6"). Warm layer cloud
depths top out around 10kft, unimpressive for summertime flood
events, but should be enough to support moderate to heavy
rainfall over a rather short period of time. All of this
combined with the Autumnal die-off of vegetation could lead to
excessive run-off and flash flood problems.

Hi-res models continue to show the boundary flopping over from
ssw to ene late tonight, allowing the heavy rain to drive
further into eastern Ohio and across the northern panhandle of
WV. Modeled QPF in the 2.5-3.5" range could easily be
overachieved with any training cells overnight, thus the Flash
Flood Watch remains in effect.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH WEDNESDAY/...
The cold front will bisect the area Monday with showers ongoing
south of Pittsburgh. The mid-level trough axis will shift east
of the area and the overall strength of the system will be
waning. Deeper moisture will shunt off to the south, so
daytime showers shouldn't present any additional hydrologic
concerns over SW PA or northern WV.

Showers will temporarily shut off Monday night, however, another
wave will translate across the front Tuesday morning, re-
invigorating shower activity, mainly south and east of
Pittsburgh. Again, these showers don't look overly impressive
and shouldn't present any additional flooding concerns.

Northwest flow behind tonight's cold front will establish
temperatures closer or even a few degrees below average Tuesday
and Wednesday.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
With active weather in the first 24hrs...Superblend was utilized
heavily in construction of the extended period. With that said,
operational models showing better agreement establishing cool
high pressure through the end of the week. Temperatures will
largely stay below average through next weekend, before the next
disturbance arrives late Sunday.

&&

.AVIATION /00Z MONDAY THROUGH FRIDAY/...
Deteriorating conditions this evening as precipitation arrives
ahead of a strong cold front. Moderate to heavy rain as well as
a few rounds of thunderstorms will result in MVFR to IFR
conditions into the nighttime hours. Latest TAFs use tempos to
convey latest timing. Storms will be capable of gusts of 30-40
knots and small hail. IFR or LIFR ceilings/vis are possible by
sunrise.

.Outlook...
The passage of the cold front brings widespread restrictions
into Monday.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...Flash Flood Watch through Monday morning for OHZ039>041-
     048>050-057>059-068-069.
PA...Flash Flood Watch through Monday morning for PAZ007>009-013-
     020.
WV...Flash Flood Watch through Monday morning for WVZ001>003.

&&
Hazardous weather outlook, Nov 5, 11:35 AM EST, 7 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
1135 AM EST Sun Nov 5 2017

MDZ001-PAZ016-023-074-076-WVZ510>514-061645-
Garrett-Jefferson-Indiana-Westmoreland Ridges-Fayette Ridges-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
1135 AM EST Sun Nov 5 2017

This Hazardous Weather Outlook is for western Maryland, southwest
Pennsylvania, west central Pennsylvania and northern West Virginia.

.DAY ONE...This Afternoon and Tonight.

Hazardous weather is not expected a this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected a this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

OHZ039>041-048>050-057>059-068-069-PAZ007>009-013-020-WVZ001>003-
061645-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson-Muskingum-
Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-Lawrence-Beaver-
Hancock-Brooke-Ohio-
1135 AM EST Sun Nov 5 2017

...FLASH FLOOD WATCH IN EFFECT FROM 4 PM EST THIS AFTERNOON THROUGH
MONDAY MORNING...

This Hazardous Weather Outlook is for east central Ohio, northwest
Pennsylvania, western Pennsylvania, northern West Virginia and
northern panhandle of West Virginia.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

Severe thunderstorms are possible this afternoon and evening. The
main threat will be damaging wind gusts and hail.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

PAZ014-015-021-022-029-031-073-075-WVZ004-012-021-509-061645-
Butler-Clarion-Allegheny-Armstrong-Washington-Greene-Westmoreland-
Fayette-Marshall-Wetzel-Marion-Monongalia-
1135 AM EST Sun Nov 5 2017

This Hazardous Weather Outlook is for southwest Pennsylvania, west
central Pennsylvania, northern West Virginia and northern panhandle
of West Virginia.

.DAY ONE...This Afternoon and Tonight.

Severe thunderstorms are possible this evening and overnight. The
main threat will be damaging wind gusts, hail. Heavy rainfall will
accompany thunderstorms and could lead to some localized flooding.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

The radar

The Pittsburgh radar (KPBZ), 81 km away, was scanning. The volume nearest the first event began at 23:43 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 1 tornado, 1 flood. Local standard time, as filed.

Thunderstorm Wind, Carroll

When
November 5, 6:45 PM EST
Where
Carroll County, 0.87 mi SW of Oneida
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
40.690, -81.160

Law enforcement reported several trees down.

Thunderstorm Wind, Columbiana

When
November 5, 7:00 PM EST
Where
Columbiana County, Lisbon
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
40.780, -80.770

Local law enforcement reported several trees down.

Tornado, Columbiana

When
November 5, 7:18 PM EST to 7:19 PM EST
Where
Columbiana County, 1.1 mi W of Calcutta to 0.57 mi SW of Calcutta
Rating
EF1
Path length
0.75 mi
Path width
176 yd
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
40.681, -80.591

The National Weather Service in Pittsburgh PA confirmed a tornado near Calcutta in Columbiana County Ohio on November 5th. The tornado was estimated to be an EF1 which produced mostly tree damage to hardwood and softwood trees. The tornado started near Vernon Dell Tractor and moved eastward into the town of Calcutta. There|were several trees that fell behind the YMCA. The roof top cooling units on the YMCA were ripped off.

Thunderstorm Wind, Columbiana

When
November 5, 7:20 PM EST
Where
Columbiana County, 0.52 mi W of Calcutta
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Fire Department/Rescue
Coordinates
40.680, -80.580

Local fire department reported several trees down.

Thunderstorm Wind, Columbiana

When
November 5, 7:25 PM EST
Where
Columbiana County, 0.52 mi W of Wellsville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
40.600, -80.660

Local law enforcement reported several trees down.

Thunderstorm Wind, Tuscarawas

When
November 5, 8:35 PM EST
Where
Tuscarawas County, 0.52 mi W of Strasburg
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
State Official
Coordinates
40.600, -81.530

State official reported multiple trees and power lines down.

Thunderstorm Wind, Tuscarawas

When
November 5, 8:40 PM EST
Where
Tuscarawas County, 0.87 mi NW of Dover
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
State Official
Coordinates
40.530, -81.480

State official reported multiple trees and power lines down.

Thunderstorm Wind, Harrison

When
November 5, 8:50 PM EST
Where
Harrison County, 0.53 mi W of Bowerston
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
State Official
Coordinates
40.430, -81.190

State official reported multiple trees and power lines down.

Thunderstorm Wind, Noble

When
November 5, 8:55 PM EST
Where
Noble County, 0.69 mi N of Sarahsville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Department of Highways
Coordinates
39.810, -81.470

Local highway department reported some trees down around Sarahsville.

Flood, Noble

When
November 6, 6:24 AM EST to 8:00 AM EST
Where
Noble County, 0.69 mi N of Sarahsville to 0.45 mi NNE of Sarahsville
Cause
Heavy Rain
Reported by
County Official
Coordinates
39.810, -81.470

County official reported flooding at the intersection of Routes 146 and 147 near Shenandoah High School.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2017Every state in 2017This day in weather historyThe tornado archive for Ohio, 2017Warnings in Ohio, November 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 728829, 728830, 728837, 728831, 728832, 728833, 728834, 728835, 728836, 729018.